Printer-friendly version

Prevention and daily care of  Drug allergies

It is difficult to diagnose drug allergies because of the interruptions caused by many factors. It can be less difficult if patients and their families can take note of the allergic symptoms and provide accurate descriptions.

If you ever have any drug allergies, please inform your doctor and pharmacist of that when visiting a clinic or drugstore. You are adviced to carry the name of the drug that may cause allergic reactions with you all the time so that any medical personnel can refer to it when needed. In this way, you can avoid taking the same medicine. This will ensure your safety when using drugs.

Misconceptions on drug allergies

Drug allergies can happen to anyone. An understanding of proper drug use is the best way of prevention. A wrong concept can put your life at risk. In the following, we have listed some common misconceptions on drug allergies. If you have thought the same before, please gain the right concept and learn how to use drug in a proper way.

1. I have used this drug before, so it should not trigger any allergic reactions.
Many drugs, when used for the first time, will not trigger any allergic reactions. But when they are used the next time, they will. After the first exposure, our body has started to produce specific antibodies which will react the second time the same drug is used, leading to allergic symptoms.

2. Allergies occur within a short time after taking the drug.
Allergic drug reactions can be classified as immediate, accelerated or delayed. Immediate reactions may take place within an hour after drug intake while accelerated ones within 1~2 days. However, the latent period of some medicines can be as long as 20 days or more. These drugs produce delayed reactions. 

3. A small dose will not trigger allergies.
There is no direct relationship between drug allergy reactions and doses. Sometimes, a very minute amount can lead to extremely strong reactions.

4. Only oral and injectable drugs will lead to allergic reactions.
Any route of drug administration may trigger allergic reactions, whether it is liquid drug for the nose or eyes, or a drug to be put on the skin or inhaled drug. If you are allergic to a certain drug, do not use it again, regardless of the route of administration. 

5. Stop using the drug when there are allergic reactions. 
This is only the first thing we need to do. We must look for any other symptoms that may occur. If the reactions continue or become stronger seek medical advice promptly.